Insomnia Home > Lunesta and Weight Gain
It is possible to develop side effects while taking Lunesta, and weight gain is a problem that is reported rarely. Since weight gain is reported in less than 1 percent of patients, however, it is difficult to determine whether it is actually caused by Lunesta or other factors. Let your healthcare provider know if you develop weight gain while taking Lunesta, so he or she can recommend lifestyle changes or switch you to another sleep medicine.
There are a number of possible side effects with Lunesta® (eszopiclone). Weight gain appears to be a rare side effect of Lunesta. This information comes from clinical trials where Lunesta was extensively studied and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
For people taking Lunesta, both weight gain and weight loss were reported as rare side effects, occurring in less than 1 percent of patients. Therefore, it is not known whether weight gain (or weight loss) is caused by the medicine.
If you are noticing unexplained weight gain while taking Lunesta, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk productso Lean meats, poultry, fish, beans, eggs, and nutso Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
Also, if you are noticing a weight gain with Lunesta, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another insomnia treatment.
(Click BMI Calculator to see if your weight is within a healthy range.)